Closantel is a broad-spectrum antihelminthic agent. It is a veterinary drug used only in animals—usually cattle, sheep and goats. A man in his 60s accidentally ingested approximately 1500 mg closantel. His visual acuity deteriorated. Optical coherence tomography (OCT) showed disruption of the outer retinal layers. Electroretinography identified abnormalities in macula and inner retinal function. He received methylprednisolone 1 g daily intravenously for 3 days. Improvements in both his visual acuity and OCT appearance followed. This case illustrates the profoundly destructive effect of this drug on humans even when consumed in low dose. We provide a concise summary of the small number of cases of closantel toxicity in humans, previously reported, for future reference as needed by others.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors EOL identified the ocular toxicity in the patient on presentation, researched initial management options and created this report. SG made research and designed the table summarising previous reported cases of closantel poisoning. EM guided the treatment plan and monitored the patient, and supervised the writing of this case report.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.